To the Editor:—
Acetohexamide is a relatively new oral hypoglycemic agent whose side effects following an excessive dose are still being evaluated. Consumption of acetohexamide as a suicidal agent has not been reported in the literature. A case of protracted coma introduced by the ingestion of a large quantity of acetohexamide in a suicide attempt by a young, healthy, nondiabetic person is presented.
Report of a Case:—
A 16-year-old Spanish-American girl was seen in the Denver General Hospital emergency room on Sept 27, 1966, at 10:30 PM, with a history of ingestion of an unknown quantity of unknown substance. The patient was lethargic but responsive. Findings from the physical examination were otherwise normal. Administration of ipecac produced emesis. Following oral administration of 30 cc of magnesium sulfate solution, the patient was discharged to her parents.The patient was readmitted at 6:50 PM on Sept 28, with a history of recent
Cowen DL, Burtis B, Youmans J. Prolonged Coma After Acetohexamide Ingestion. JAMA. 1967;201(2):141–142. doi:10.1001/jama.1967.03130020087030
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: